Muscle Cramps…a Side Effect of Medications

    Muscle Cramps can be caused by medication. It is not uncommon to have unintended side effects from taking medications for a host of illnesses and conditions.  While taking these medications is certainly needed, the side effects can impact the patient.  A common side effect is muscle cramps and spasms, and these can be caused by both prescription and non-prescription medications.

    Statin drugs are used to lower cholesterol, and are taken by 25% of the population over the age of 45 years of age.  It is estimated that this may be as many as 30 million people.  Of that 30 million, 10 to 15% (3.0 to 4.5 million) will suffer from muscle spasms or cramps as a result of taking the drug.  These drugs include Lipitor, Crestor, Zocor, Lescol, Mevacor, Pravachol and others.

    Certain stomach medications prescribed or taken for acid reflux and acid indigestion called proton pump inhibitors or PPI’s cause muscle cramps and spasms.  These include Nexium, Prevacid, Prolosec, Protonex, Aciphex and others.

    Chemotherapy agents also can cause muscle cramps and spasms.  These include Gleevec, Vinca Alkaloids, Cisplatin, Carboplatin, Oxaliplatin, MethotrexateTamoxifen and others.

    The Alzheimer medication, Aricept, has been reported to cause muscle cramps.

    Muscle cramps and spasms brought on by the use of these medications can be treated by the application of Cramp911™ (a topical muscle relaxing lotion) to the muscle that is affected by the cramp or spasm.  Relief from the muscle cramp can begin in as little as 15 to 30 seconds from the product's application.  Only a small amount of Cramp911 is needed.  Make sure the muscle cramp and spasm remedy is spread out over the entire muscle area.

    by Keith DelPrete, RPh